Alabama, 2014

Flash Flood and Damaging Wind in Alabama, June 11, 2014

June 11, 2014 · NWS HUN · 2 events in 2 counties and zones

Afternoon thunderstorms produced isolated wind damage at a historic Civil War era cemetary in Limestone County and a brief flash flood in Florence in Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Afternoon thunderstorms produced isolated wind damage at a historic Civil War era cemetary in Limestone County and a brief flash flood in Florence in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 11, 1:49 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 11, 1:49 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT WED JUN 11 2014

.DISCUSSION...
THE 19Z SURFACE ANALYSIS INDICATED THAT A SURFACE TROUGH WAS MOVING
THROUGH NORTHEAST MISSISSIPPI AND WEST TENNESSEE AND WAS CLOSING IN
ON THE FORECAST AREA. SCATTERED SHOWERS WERE DEVELOPING ALONG AND
AHEAD OF THIS WEAK BOUNDARY MAINLY ALONG AND WEST OF INTERSTATE 65.
TEMPS WERE MAINLY IN THE UPPER 70S UNDER BROKEN/OVERCAST CLOUD COVER.

FOR TONIGHT...WILL KEEP IN AT LEAST A SLIGHT CHANCE POP FOR THE
FORECAST AREA DUE TO THE TROUGH MOVING THROUGH THE FORECAST AREA AND
CONTINUED WIDELY SCATTERED SHRA EXPECTED. HAVE RAISED OVERNIGHT LOWS
SLIGHTLY DUE TO EXPECTED BROKEN CLOUD COVER OVERNIGHT AS THE SHORT
WAVE AND SURFACE TROUGH MOVE THROUGH THE AREA. THE SHORT TERM MODELS
MOVE IN A WEAK AND SHORT LIVED RIDGE AXIS INTO THE LOWER OHIO AND
TENNESSEE VALLEY REGION TO START OUT THURSDAY. AM HESITANT TO DROP
THE MENTION OF PRECIP ON THURSDAY DUE TO EXPECTED AFTERNOON
INSTABILITY...HEATING AND STILL DECENT PWAT VALUES CLOSE TO 1.50
INCHES ACROSS THE REGION. WILL KEEP IN A SLIGHT CHANCE POP FOR THE
AREA.

THE MODELS NEXT MOVE A COLD FRONT THROUGH THE GREAT LAKES REGION...
EXTENDING SOUTHWEST THROUGH MISSOURI AND INTO ARKANSAS BY THURSDAY
AFTERNOON. AN ASSOCIATED UPPER TROUGH AT 500 MILLIBARS IS EXPECTED TO
FOLLOW THE SURFACE COLD FRONT SOUTHEAST INTO THE REGION. THE MODELS
PROGRESSIVELY SHIFT THE COLD FRONT SOUTHEAST INTO MIDDLE TENNESSEE
AND CLOSE TO THE FORECAST AREA BY AFTER 06Z FRIDAY. WILL CONTINUE
WITH HIGHER END CHANCE POPS FOR THE AREA BY FRIDAY TO ACCOUNT FOR THE
BOUNDARY MOVING THROUGH THE REGION. THE GFS AND ECMWF MODELS MOVE THE
COLD FRONT SOUTH OF THE FORECAST AREA BY 00Z SATURDAY...WITH PRECIP
LINGERING INTO FRIDAY EVENING.

A SURFACE RIDGE OF HIGH PRESSURE IS PROGGED BY THE MODELS TO BUILD
EAST-SOUTHEAST THROUGH THE LOWER OHIO VALLEY AND INTO THE AREA
BETWEEN FRIDAY NIGHT AND SATURDAY. WILL KEEP IN LOW POPS FOR
SATURDAY DUE TO THE CONTINUED PROXIMITY OF THE UPPER TROUGH AND
FRONTAL BOUNDARY ACROSS THE FORECAST AREA. EXPECT SHRA/TSRA TO BE
MAINLY AFTERNOON IN VARIETY.

THE MODELS THEN BUILD IN A RIDGE ACROSS THE REGION THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. EXPECT THAT ONLY WIDELY
SCATTERED/ISOLATED SHRA/TSRA WILL OCCUR DURING THIS TIME PERIOD AND
HAVE MADE SOME SLIGHT CHANGES TO REFLECT THIS IN THE FORECAST IN THE
EXTENDED FORECAST PERIODS. TEMPS WILL ALSO BE SLOWLY RISING THROUGH
THE EXTENDED TIME FRAME INTO THE MIDDLE OF NEXT WEEK. EXPECT TEMPS TO
FINALLY MAKE IT INTO THE LOWER 90S BY MONDAY THROUGH NEXT
WEDNESDAY...AS THE UPPER RIDGE REMAINS ACROSS THE AREA.

TT

&&

.AVIATION...
/ISSUED 1252 PM CDT WED JUN 11 2014/
FOR 18Z TAFS...
SCATTERED SHOWERS/STORMS IN THE VICINITY OF THE TERMINALS WILL LINGER
THROUGH EARLY THIS EVENING, WITH THE POSSIBILITY OF BRIEF MVFR CONDS
POSSIBLE WITH DIRECT IMPACTS FROM ANY CONVECTION. OTHERWISE, PARTIAL
CLEARING TONIGHT WILL LEAD TO THE DEVELOPMENT OF PATCHY FOG, SO MVFR
CONDS WERE ADDED AS PREVAILING AFTER 8Z, WITH A TEMPO OF IFR CONDS
POSSIBLE AROUND DAYBREAK. OTHERWISE, FOR THE REMAINDER OF THE TAF
PERIOD AFTER 13Z TOMORROW, ISOLATED SHOWERS/STORMS WILL BE POSSIBLE,
BUT COVERAGE WILL BE TOO LOW TO FORMALLY MENTION WITH THIS ISSUANCE.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  85  68  85 /  20  20  20  50
SHOALS        64  86  69  86 /  20  20  20  50
VINEMONT      64  85  68  84 /  20  20  20  50
FAYETTEVILLE  63  84  65  85 /  30  20  20  50
ALBERTVILLE   63  84  65  82 /  30  20  20  50
FORT PAYNE    62  84  66  85 /  30  20  20  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 11, 11:48 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT WED JUN 11 2014

ALZ001>010-016-TNZ076-096-097-121030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1248 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING AS A WEAK
BOUNDARY PUSHES ACROSS THE AREA FROM THE WEST. GUSTY WINDS OF 30 TO
40 MPH AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWER AND THUNDERSTORM CHANCES TAPER OFF THURSDAY...BEFORE A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS RETURN FRIDAY AND SATURDAY. GUSTY
WINDS AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREATS.
A FEW THUNDERSTORMS WILL LINGER SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Jun 11, 10:12 AM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 AM CDT WED JUN 11 2014

ALZ001-111700-
LAUDERDALE AL-
1112 AM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE COUNTY UNTIL
1200 PM CDT...

AT 1111 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES WEST OF UNDERWOOD-PETERSVILLE...OR 8 MILES NORTHWEST OF
SHEFFIELD...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...ST. JOSEPH...OAKLAND...CLOVERDALE...KINGTOWN
AND ZIP CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3501 8769 3500 8721 3497 8721 3482 8756
      3482 8759 3479 8764 3478 8770 3473 8779
      3474 8782 3488 8792
TIME...MOT...LOC 1611Z 235DEG 19KT 3483 8783

12

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
June 11, 2:40 PM CST to 2:41 PM CST
Where
Limestone County, 0.62 mi W of Elkmont
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.931, -86.991

Strong thunderstorm winds downed a tree at the Antioch cemetery on Alabama 127 near Elkmont, Alabama.

Flash Flood, Lauderdale

When
June 11, 4:10 PM CST to 5:45 PM CST
Where
Lauderdale County, 0.73 mi SSE of Petersville to 0.74 mi SSE of Petersville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.840, -87.674

Flash flooding was reported along Gresham road in Florence, Alabama, with three feet of water over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527565, 527548.